Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 110, NWS Tulsa, OK

April 21, 2004Rogers County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Apr 21, 2004, 6:26 PM CDT for Rogers County, Oklahoma. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2004, 6:26 PM CDT (23:26 UTC)
Expired
Apr 21, 2004, 7:30 PM CDT
In force
64 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County Rogers County, OK

The radar

The Tulsa radar (KINX), 12 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 1:50 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 297 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
297 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

833 
WUUS54 KTSA 212326
SVRTUL
OKC131-220030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
626 PM CDT WED APR 21 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROGERS COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 730 PM CDT

* AT 626 PM CDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG
  A LINE EXTENDING FROM 2 MILES SOUTH OF INOLA TO 7 MILES SOUTH OF
  CATOOSA...MOVING NORTH AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...CLAREMORE...
  INOLA...CATOOSA...VERDIGRIS...TIAWAH...FOYIL...OOLOGAH...TALALA AND
  CHELSEA.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED
IN THE WARNED AREA. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE
STORM HAS PASSED.

LAT...LON 3607 9542 3613 9577 3657 9580 3658 9543

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 5:55 PM CDT, 31 minutes earlier.

Area forecast discussion, Apr 21, 5:55 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
555 PM CDT WED APR 21 2004

THE THUNDERSTORM BOUNDARY REMAINS ESSENTIALLY STALLED FROM SOUTHERN
SEBASTIAN COUNTY...ACROSS EASTERN OKLAHOMA AND INTO OKFUSKEE
COUNTY.  A FRONT REMAINS STALLED FUTHER NORTH FROM EXTREME
NORTHWESTERN ARKANSAS TO NEAR TULSA AND ON WEST INTO NORTH-CENTRAL
OKLAHOMA.

OVERALL THE STRONGEST PHASING OF INSTABILITY...DEEP LAYER SHEAR AND
STORM-RELATIVE HELICITY REMAINS NEAR THE THUNDERSTORM BOUNDARY FROM
SOUTHERN MUSKOGEE COUNTY INTO SEBASTIAN COUNTY.  THE CELL IN
SEQUOYAH COUNTY CONTINUES TO HAVE THE GREATEST TORNADO POTENTIAL.
THIS CELL MAY TURN MORE TO THE RIGHT AS IT PROPOGATES DOWN THE
BOUNDARY.  THE AIR OVER THE IMMEDIATE FORT SMITH AREA HAS BEEN
STABILIZED SOME BY THE PREVIOUS STORMS.

THE STORMS ADVANCING TOWARD THE TULSA WARNING AREA FROM CENTRAL
OKLAHOMA ALL HAVE SEVERE POTENTIAL.  MODIFIED SOUNDINGS SHOW ABOUT
3000 J/KG OF CAPE WITH LIFTED INDICES OF -8 TO -11 IN ADVANCE OF THE
STORMS.  WHILE DEEP LAYER SHEAR IS STRONG OVER CENTRAL OKLAHOMA
...THE SHEAR IS SOMEWHAT LESS OVER OUR WESTERN COUNTIES.  HOWEVER
THE COMBINATION OF THE MODERATE SHEAR AND STRONG INSTABILITY WILL
CONTINUE TO SUPPORT SUPERCELL STORM STRUCTURE.  THE GREATEST TORNADO
THREAT WILL BE WITH CELLS THAT CAN TRAVEL FOR SOMETIME DOWN ONE OF
THE TWO BOUNDARIES...WITH THE STORM OUTFLOW BOUNDARY THE MOST
FAVORABLE THERMONDYNAMICALLY AND IT IS CLOSER THE SLIGHTLY FASTER
700 MB FLOW.

WE SHOULD SEE SOME INCREASE IN LOW-LEVEL SHEAR THIS EVENING AS THE
LOW-LEVEL SHEAR INCREASE INTO THE EVENING HOURS.

FORECAST ID= 08

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.
Hazardous weather outlook, Apr 21, 1:00 PM CDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CDT WED APR 21 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT WED APR 21 2004

.DAY ONE...THIS AFTERNOON AND TONIGHT

...SEVERE WEATHER OUTBREAK IS EXPECTED ACROSS EASTERN OKLAHOMA AND
   NORTHWEST ARKANSAS...

SIGNIFICANT SEVERE WEATHER IS EXPECTED ACROSS EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS BEGINNING THIS AFTERNOON AND CONTINUING THROUGH
TONIGHT.  LARGE HAIL...DAMAGING WINDS...AND TORNADOES ARE LIKELY.

INSTABILITY HAS ALREADY BUILT TO IMPRESSIVE LEVELS ACROSS MUCH OF
EASTERN OKLAHOMA AHEAD OF AN APPROACHING MID LEVEL DISTURBANCE.
WIND FIELDS ASSOCIATED WITH THIS DISTURBANCE ARE RATHER STRONG AND
WILL CONTRIBUTE TO A FAVORABLE ENVIRONMENT FOR SUPERCELLS TO DEVELOP.

A STATIONARY FRONT IS LOCATED FROM NEAR JOPLIN MISSOURI STRETCHING
INTO THE TEXAS PANHANDLE.  FURTHER SOUTH...A WEAKER YET PRONOUNCED
OUTFLOW BOUNDARY REMAINS FROM THE PREVIOUS NIGHTS THUNDERSTORMS.
THIS BOUNDARY IS RUNNING VERY NEAR THE ARKANSAS RIVER VALLEY FROM
FORT SMITH WESTWARD AND INTERSECTING THE STATIONARY FRONT ACROSS
CENTRAL OKLAHOMA.  THIS BOUNDARY MAY DRIFT A BIT FURTHER NORTHWARD
HOWEVER THIS GENERAL PLACEMENT IS EXPECTED BY MID AFTERNOON WHEN
INITIAL THUNDERSTORM DEVELOPMENT WILL OCCUR.  ADDITIONAL
THUNDERSTORMS WILL DEVELOP ALONG THE STATIONARY FRONT ACROSS
NORTHERN OKLAHOMA AND SPREAD INTO NORTHEAST OKLAHOMA DURING THE
EVENING.

ACCOMPANYING THE SEVERE WEATHER THREAT WILL BE AN ELEVATED RISK OF
FLASH FLOODING ACROSS NORTHEAST OKLAHOMA WHERE PREVIOUS RAIN EVENTS
HAVE SATURATED THE SOIL LEAVING ANY ADDITIONAL RAINS TO CONTRIBUTE
TO A FLASH FLOOD POTENTIAL.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED LATER TODAY. EMERGENCY
MANAGEMENT PERSONNEL ACROSS THE ENTIRE OUTLOOK AREA SHOULD HAVE
ALREADY COMPLETED PREPARATIONS FOR SIGNIFICANT SEVERE WEATHER.
ADDITIONAL PREPARATIONS FOR POTENTIALLY DAMAGING TORNADOES SHOULD BE
CONSIDERED.  PERSONAL DEDICATED TO MONITORING THE LATEST WEATHER
CONDITIONS AND STATEMENTS IS RECOMMENDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
WIDESPREAD AND SIGNIFICANT SEVERE WEATHER WILL AGAIN BE POSSIBLE BOTH
THURSDAY AND FRIDAY.  LATER FORECASTS AND STATEMENTS SHOULD BE
CLOSELY MONITORED FOR FURTHER INFORMATION FOR THIS TIMEFRAME.

A RETURN TO MORE TRANQUIL WEATHER WILL ARRIVE BY THE WEEKEND AND
CONTINUE INTO EARLY NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Local storm report, Apr 21, 5:32 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
532 PM CDT WED APR 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             BRANCH                  35.31N 93.95W
04/21/2004  1.75 INCH        FRANKLIN           AR   EMERGENCY MNGR

&&

SP
Local storm report, Apr 21, 5:39 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
539 PM CDT WED APR 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HAIL             ROLAND                  35.42N 94.51W
04/21/2004  0.75 INCH        SEQUOYAH           OK   EMERGENCY MNGR

0352 PM     HAIL             FORT SMITH              35.39N 94.40W
04/21/2004  1.00 INCH        SEBASTIAN          AR   EMERGENCY MNGR

0452 PM     HAIL             LAVACA                  35.34N 94.17W
04/21/2004  1.75 INCH        SEBASTIAN          AR   EMERGENCY MNGR

0422 PM     HAIL             VAN BUREN               35.44N 94.35W
04/21/2004  1.00 INCH        CRAWFORD           AR   EMERGENCY MNGR

0525 PM     HAIL             BRANCH                  35.31N 93.95W
04/21/2004  0.75 INCH        FRANKLIN           AR   EMERGENCY MNGR

0529 PM     HAIL             BRANCH                  35.31N 93.95W
04/21/2004  1.75 INCH        FRANKLIN           AR   EMERGENCY MNGR

0510 PM     HAIL             CHARLESTON              35.30N 94.04W
04/21/2004  0.75 INCH        FRANKLIN           AR   EMERGENCY MNGR

&&

GW
Local storm report, Apr 21, 5:46 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
546 PM CDT WED APR 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             MARBLE CITY             35.58N 94.82W
04/21/2004  1.00 INCH        SEQUOYAH           OK   AMATEUR RADIO

&&

GW
Special weather statement, Apr 21, 5:50 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
550 PM CDT WED APR 21 2004

OKZ067-212330-
WAGONER OK-
550 PM CDT WED APR 21 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 630 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     WAGONER

AT 550 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
WEST OF REDBIRD...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...CHOSKA...PORTER...
STONEBLUFF...REDBIRD AND COWETA.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Local storm report, Apr 21, 6:14 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
614 PM CDT WED APR 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             3 N OILTON              36.13N 96.58W
04/21/2004  1.50 INCH        CREEK              OK   BROADCAST MEDIA

0610 PM     TSTM WND GST     3 N OILTON              36.13N 96.58W
04/21/2004  60 MPH           CREEK              OK   BROADCAST MEDIA

&&

SP
Local storm report, Apr 21, 6:24 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
624 PM CDT WED APR 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             BROKEN ARROW            36.05N 95.79W
04/21/2004  1.00 INCH        TULSA              OK   NWS EMPLOYEE

            REPORTED BY WIFE OF NWS EMPLOYEE NEAR 71ST AND CREEK
            TURNPIKE.

&&

GW

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:06 PM CDTSevere Thunderstorm WarningTSAWashington54 min
Apr 20, 7:08 PM CDTTornado WarningTSACreek, Tulsa52 min
Apr 20, 7:10 PM CDTSevere Thunderstorm WarningTSACreek65 min
Apr 20, 7:16 PM CDTTornado WarningTSAWashington44 min
Apr 20, 7:25 PM CDTTornado WarningTSARogers50 min
Apr 20, 7:30 PM CDTSevere Thunderstorm WarningTSACraig45 min
Apr 20, 7:39 PM CDTTornado WarningTSAWagoner36 min
Apr 20, 7:41 PM CDTTornado WarningTSACreek64 min
Apr 20, 7:43 PM CDTSevere Thunderstorm WarningTSAOsage47 min
Apr 20, 7:52 PM CDTSevere Thunderstorm WarningTSARogers23 min
Apr 20, 8:03 PM CDTSevere Thunderstorm WarningTSAOkmulgee57 min
Apr 20, 8:15 PM CDTTornado WarningTSACraig, Ottawa45 min
Apr 20, 8:19 PM CDTSevere Thunderstorm WarningTSAMayes, Rogers41 min
Apr 20, 8:25 PM CDTTornado WarningTSAWagoner50 min
Apr 20, 8:28 PM CDTTornado WarningTSAOkmulgee47 min
Apr 20, 8:43 PM CDTSevere Thunderstorm WarningTSAMayes47 min
Apr 20, 8:44 PM CDTSevere Thunderstorm WarningTSACreek46 min
Apr 20, 8:51 PM CDTSevere Thunderstorm WarningTSAOttawa39 min
Apr 20, 9:02 PM CDTTornado WarningTSAMuskogee43 min
Apr 20, 9:08 PM CDTSevere Thunderstorm WarningTSAOkfuskee37 min
Apr 20, 9:13 PM CDTSevere Thunderstorm WarningTSACherokee, Wagoner47 min
Apr 20, 9:21 PM CDTTornado WarningTSAOkfuskee24 min
Apr 20, 9:29 PM CDTTornado WarningTSAOkmulgee46 min
Apr 20, 9:31 PM CDTSevere Thunderstorm WarningTSACreek44 min
Apr 20, 9:41 PM CDTSevere Thunderstorm WarningTSADelaware49 min
Apr 20, 9:44 PM CDTSevere Thunderstorm WarningTSAMuskogee46 min
Apr 20, 10:22 PM CDTSevere Thunderstorm WarningTSACherokee38 min
Apr 20, 10:24 PM CDTSevere Thunderstorm WarningTSAMcIntosh51 min
Apr 20, 10:52 PM CDTSevere Thunderstorm WarningTSAMcIntosh, Okfuskee, Okmulgee38 min
Apr 21, 3:18 PM CDTSevere Thunderstorm WarningTSASequoyah42 min
Apr 21, 3:53 PM CDTSevere Thunderstorm WarningTSAMuskogee67 min
Apr 21, 4:29 PM CDTSevere Thunderstorm WarningTSASequoyah76 min
Apr 21, 4:41 PM CDTTornado WarningTSASequoyah64 min
Apr 21, 5:01 PM CDTSevere Thunderstorm WarningTSAPawnee74 min
Apr 21, 5:08 PM CDTSevere Thunderstorm WarningTSACherokee82 min
Apr 21, 5:24 PM CDTSevere Thunderstorm WarningTSAMuskogee51 min
Apr 21, 5:28 PM CDTTornado WarningTSASequoyah62 min
Apr 21, 5:56 PM CDTSevere Thunderstorm WarningTSACreek79 min
Apr 21, 6:12 PM CDTSevere Thunderstorm WarningTSAPawnee63 min
Apr 21, 6:16 PM CDTSevere Thunderstorm WarningTSAWagoner59 min
Apr 21, 6:19 PM CDTSevere Thunderstorm WarningTSATulsa56 min
Apr 21, 6:21 PM CDTTornado WarningTSACreek54 min
Apr 21, 6:30 PM CDTSevere Thunderstorm WarningTSASequoyah30 min
Apr 21, 6:33 PM CDTTornado WarningTSATulsa57 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.